Inhaler to tx pneumonia that causes cankers???

  1. Hello nurses! I'm a pediatric nurse and this situation is beyond my scope of experience. I'm hoping someone here can shed some light on this for me.

    My mom knows a woman who according to her suffers from frequent pneumonias. She gets them 3 or 4 times a year and has been on antibiotics on and off for years and years. Just recently she went to a "specialist" who put her on an inhaler of some sort. She describes it as a powder that is very caustic and causes multiple, severe cankers not just in her mouth but down her throat as well. In fact, a couple of hours after using it for the first time, the woman claims to have felt the inside of her mouth blister. According to this doctor, she has to take the inhaler several times a day for a period of two months. The doctor told her that if she stops the therapy, her pneumonia will get worse and she will have to restart the entire therapy all over again. She claims not to be able to eat or drink, but she says that the inhaler along with an antibiotic has helped and she's feeling a whole lot better. My mom says that she appears to be breathing easier now.

    Now I'm aware of the various types of inhalers like Flovent, Pulmicort, etc that are used to treat pneumonias and that the mouth must be rinsed after using them. But I have NEVER heard of an inhaled powder that will cause severe cankers. According to the woman, the doctor said there is no treatment for the cankers, she must suffer through it.

    It's highly likely that it's a new drug that I don't know of. If that's the case, then I'll shut up. But I'm very suspicious about this. The woman has somewhat of a personality disorder and I wouldn't put it past her to lie about something like this. Besides, she refuses to give me the name of the drug even though she's been asked multiple times.

    Can anyone shed some light on this for me?

    Thanks!
    •  
  2. 5 Comments

  3. by   NurseJenn
    I am not sure if this is the same drug, but there is a relatively new powered inhaler called Advair (I think that is the correct spelling). It is a disc shaped inhaler and I think it is purple. I haven't had much contact with it, but I haven't heard of it causing canker sores. Maybe the sores occur only in some people? Hope this helps.
  4. by   RNPD
    As a pulmonary nurse the only powder inhalers I know of are Pulmicort and Advair. Both can cause candidiasis if the mouth isn't thoroughly rinsed p use. Neither is used to treat pneumonia. They are inhaled steroids used to reduce the bronchial inflammation that is seen in asthma. They do not treat acute attacks as they are not bronchodilators.

    I would say that the "frequent pneumonias" are probably asthma attacks or exac of COPD. The antibiotics may be given if the patient suffers from infections due to chronic bronchitis.
    There are thousnds of people who have pneumonia and are treated with antibiotics and cured. Only this woman can't be cured by any other means? What drug company would have the nerve to put out a drug with the side effects you describe? Who would put up with them? If the drug reps told you these SE, would anyone actually prescribe the drug? i think not.

    The patient sounds like a nut case who enjoys being the center of attention thru illness. She has taken a few facts and twisted them to the point of being ludicrous, but it brought her the attention she seeks.

    BTW if she is actually taking the inhaler several times a day, she may be overdosing and the frequent oral exposure to the steroids is causing candidiasis and mouth sores. Neither is meant to be used more than twice a day-and some literature states the Pulmicort can be used once a day for the combined number of prescribed doses (which is how I have taken it for 4 years and nary a sore!)

    I would say try to educate this woman but from what you describe, I doubt any teaching would be effective. If she is close to you or your mom you can offer to go with her to her next appointment, and maybe alert the doc to what is happening. But I wouldn't be surprised if she refuses the offer.
    Last edit by RNPD on May 24, '02
  5. by   caroladybelle
    I use steroid inhalers for allergy problems, and must use scrupulous mouthcare or will get stomatitis. But I have a flawed immune system to begin with and am prone to the stomatitis to begin with.

    If the pt has a psych disorder, that may streess her immune system and predispose her to canker sores; also, as steriods do suppress the immune system - they will make her more prone to canker sores.

    Colgate Orabase B will help numb the sores during the day, and Kenalog orabase can be used at night to help them heal. A preparation called magic mouthwash (liquid xylocaine/decadron/benadryl/nystatin, occasionally with carafate or without) swish and swallow can make her more comfortable, help the sores heal, and prevent the candiasis. Also, strongly discourage the use of alcohol containing mouthwashes. Frequent saline rinses or buffered saline rinses are fine.
  6. by   MommyRn39
    Thank you all for your responses. You pretty well confirmed what I already suspected.

    RNPD, the woman is my mom's friend. We live in different cities, so I don't have much contact with her. I feel bad for my mom because she's such a tenderheart and is being taken advantage of by her friend. You're absolutely right about her.

    Thanks again!
  7. by   RNPD
    Hi Laura-tell your Mom not to let her friend take advantage of her, but it isn't worth confronting people like this either. I think the best thing for your Mom to do is just to sympathise and then change the subject!

close